So I Ended Up in the Emergency Room….After Taking a Very Common Over-the-counter drug

I am not feeling well, but cats make everything better

I am not feeling well, but kittens make everything better

Gather round, TMBL-ers, and let me tell you my tale of woe which began with a headache and ended with vomit, tears and a vow never take any pharmaceuticals ever again.

So that headache. It came on mid-morning and settled, pulsing, over my left eye. It was a grower. One painkiller later and it was still here, making me nauseous and unable to focus. A few hours later, I took two more pills and that seemed to help.

Right up until an intense burning pain began where my ribcage meets my belly (the doctors like to call it ‘upper abdomen’, I like to call it: “HERE, IT HURTS HERE!”)

The pain left me weak, dizzy and gasping for breath. Being the stoic, unflappable woman that I am, I immediately assumed I was dying and asked God to look after my family and make it quick because it hurt. So. Much. Hurt.

The Emergency Room doctor took a short history and immediately asked: “What kind of painkillers did you take””

“Aspirin.”

“On an empty stomach?”

“Err…yes. Is that bad?”

Very bad. Very, very bad. Apparently aspirin should never be taken on an empty stomach because it has this neat little trick of destroying your stomach lining.

Later that night, the pain returned and with it came some compulsive vomiting. Thank you aspirin.

I have acute gastritis. I have to be extremely careful what I eat for the next few weeks to give my stomach a chance to heal…which means no spicy food, no fried food, no tea, no coffee, no alcohol, no joy.

I love food, and now food has become the enemy. It’s extremely depressing and it’s even worse to think that I did this to myself.

But it could’ve been much, much worse. When I started looking into it (yeah, I’m the type who googles her diagnosis – I like information!), I realised that this happens a lot.

Dr Neena Abraham, writing for the New York Times, had this to say:

It is important to remember that all NSAIDs, including over-the-counter aspirin, have the potential to damage the tissues of the gastrointestinal tract. Studies suggest that one third of aspirin-induced ulcers are related to over-the-counter aspirin use.

I’m not saying stay away from all painkillers (although that’s what I’ll be doing), but please be careful and don’t pop pills thoughtlessly like I did. Always be aware of the risks,  eat beforehand and consult a doctor immediately if you notice any adverse reaction.

Since I’m on a fasting/babyfood diet for the foreseeable future, there will be a drop off in posts. If I’m not eating, I’m not cooking and if I’m not cooking, I’m not posting.

Please forgive me, TMBL will be back up and running as soon as my stomach is.

Advertisements

16 thoughts on “So I Ended Up in the Emergency Room….After Taking a Very Common Over-the-counter drug

  1. I shocked some coworkers when I replied that “I don’t take drugs” to a simple request for aleve. Your story helps exemplify my perspective.
    I hope you heal quickly and feel better soon!

  2. Oh wow, I’m so sorry!! I hope healing comes quickly. I’d actually love to know more about what exactly you eat to heal.

  3. Pingback: Coconut Chicken Nuggets | Things My Belly Likes

  4. Pingback: What I Ate To Heal My Gastritis | Things My Belly Likes

  5. Pingback: Observations on Three Weeks of Veganism | Things My Belly Likes

  6. Pingback: How I Made Yoga a Part of my Natural Medicine Cabinet (easy poses to relieve headaches, cramps, backache and more) | Things My Belly Likes

  7. Pingback: 5 Ways to Reduce Pain (without popping pills) | Things My Belly Likes

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s